#TestIt Alert: Continued reports of fatal overdoses from cocaine adulterated with (likely) fentanyl in Chicago, IL

#TestIt Alert: Continued reports of fatal overdoses from cocaine adulterated with (likely) fentanyl in Chicago, IL

By: Rachel Clark, Programs & Communications Coordinator

In early August, we released an alert notifying the public of fentanyl’s increasing prevalence as a potentially deadly adulterant in cocaine. As September quickly approaches, we have received new reports of a huge spike in overdoses in Melrose Park, IL – a suburb outside of Chicago – resulting in one death and multiple hospitalizations. Patients reported exclusively ingesting cocaine. Overdoses were successfully reversed by administrations of naloxone (Narcan), and displayed symptoms consistent with opioid overdose. While it is not certain which opioid caused these overdoses, fentanyl is the most likely suspect. 

This trend of fentanyl adulteration has touched all corners of the nation, and does not show signs of slowing or stopping in coming months. For this reason, testing illicitly acquired drugs with fentanyl test strips is of paramount importance at this time. 

As a stimulant, cocaine is often not considered to be a likely candidate for fentanyl adulteration due to the opposite effects of the two drugs. However, due to fentanyl’s extremely low dosage range – doses as low as 250µg have the potential to cause overdose, with doses at 2mg or greater carrying a high risk – it is possible for accidental cross-contamination to occur between bags that are processed in the same facilities. Regardless of the cause of adulteration (premeditated or unintentional), the risk remains very much existent, and we urge our community to take all available precautions before consuming illicitly purchased drugs with this information in mind. 

Additionally, COVID-19 has placed strain on America’s healthcare systems. For this reason, it is especially important to be cautious while ingesting drugs at this time, recognizing that emergency response may be slower and/or less equipped. Always call an ambulance in the event of a medical emergency, including circumstances where a bystander has administered Narcan in the event of an overdose. 

Fentanyl is active in minute quantities, which has made it a nationally-recognized contributor to the opioid crisis due to its concentrated (and often accidental) presence in pills and powders. It is popularly believed that fentanyl and its analogs are fatal when in contact with bare skin; this is a myth that has been repeatedly dispelled through scientific channels. If you suspect that someone is overdosing on an opioid, you are not at risk of intoxication simply by touching them  or breathing the same air as them. Fentanyl and its analogs are absorbed through mucous membranes – an added layer of protection can be achieved by washing your hands after administering CPR on a person who has overdosed. Skin absorption would require very large quantities of fentanyl to be in contact with the dermis for prolonged periods of time (i.e. a fentanyl patch), or direct contact with a wound. 

Since fentanyl is typically (if not always) distributed unevenly throughout a sample, it is essential to use proper dilution techniques to dissolve the whole sample in water when testing it with a fentanyl test strip (this does not destroy the sample – after the test, the water can be left to evaporate out over a few days, leaving powder again). Symptoms of opioid overdose include slowed or stopped breathing and heart rate, blue-tinged extremities, loss of consciousness, and often vomiting. If you suspect that a person has overdosed on an opioid, call 911, administer Narcan whenever available, and place the person in the recovery position (if they are still breathing) to prevent asphyxiation on vomit. If a person is not breathing, perform CPR

We urge our community to keep in mind that drug markets are expansive and that this adulterated cocaine may appear in places other than its source and submission location. Using a reagent test kit can help provide a first line of defense as a presumptive (and not affirmative) process. Additionally, samples may be sent in to Erowid’s DrugsData project for in-depth laboratory testing. Test before you ingest to avoid taking misrepresented substances, and so you can adjust your intention, set, and setting appropriately to minimize risks. You can purchase fentanyl strips here.

The purpose of #TestIt Alerts is to alert the public to misrepresented substances circulating in their region. We neither condemn nor condone drug use, but rather want people to be aware of what they are ingesting so they can take steps to minimize risks.

Since 1998, DanceSafe has been keeping the electronic music and nightlife communities safe. As a 501(c)(3) nonprofit, we provide free harm reduction services at music festivals and nightlife events across the nation. All proceeds from the sales of our drug checking kits go back into the organization so we can continue to provide our services to our communities for free. By purchasing a kit, you are not only helping keep you and your friends safe, you are also contributing to the harm reduction movement. Thank you for your support!

Share This